Jump to content
CrazyBoards.org

Is Wellbutrin XL ok?


Recommended Posts

I suffer from social anxiety and probably GAD and some sort of depression. I think I'm mostly depressed because I sit around the house alone all day doing nothing and I think this is because of my SAD mostly. But I don't really know. I don't feel like I have ever been properly diagnosed. Anyway, my doc prescibed Wellbutrin XL mostly for depression (although I told her about my anxiety she didn't seem to take it as seriously as the depression). I have read that Wellbutrin helps some people with SAD and GAD but I have also read and been told by my doc that it is "activating" and can aggravate insomnia. I am already suffering from trouble sleeping (can't fall asleep, sleep very lightly, wake up too early) and lately I wake up extremely nervous/anxious. Some days that feeling stays with me all day until I am in a panic. I also have slightly high blood pressure. I am scared to death that the Wellbutrin will throw me into a panic that will last for days. Has anyone had this kind of experience with Wellbutrin XL? I have tried Zoloft and Cymbalta and both of those aggravted my anxiety, made me shaky, jumpy, a general nervous wreck. I also tried Lexapro which didn't seem to do anything at all for either my anxiety or depression - I actually felt better when I stopped taking it. I have had luck with Klonipin in the past but my current doc doesn't like to prescribe benzos. Thanks for any thoughts.

Link to comment
Share on other sites

Well, you have two options.

You try it or you don't. While it's true that Wellbutrin can aggravate anxiety and be activating, it's also true that it doesn't happen for everyone and it can be very effective for depression.

The choice is yours. You can try it and stop it if it starts aggravating your anxiety.

But if you don't use it, you need to call your doctor and tell them that you aren't going to try it.

Communication is important and you need to be honest with them. Don't say you are going to take something and then not take it.

Link to comment
Share on other sites

it's true that Wellbutrin can aggravate anxiety and be activating, it's also true that it doesn't happen for everyone and it can be very effective for depression.
For the first 3 or so weeks when I started it, I had a lot of edgy discomfort. It went away and it's kicking ass on my depression. I take in combination with a few other crazymeds, specifically lexapro (how long were you on Lexapro?)

It's always a matter of whether the side effects are worth the benefit. Most of the time the side effects wear off. A lot of people just don't give meds enough time to a) work, and b) let their bodies acclimate so the side effects aren't so bad if noticable at all. For many of us, this takes months, not weeks.

Link to comment
Share on other sites

fwiw, i expected (and was warned) that my anxiety would go through the roof and i'd never sleep.

it cut my anxiety level in half within a few months. i still slept the same as always (sometimes fine, sometimes not), but - i wanted to GET UP when the alarm went off no matter how well i slept or didn't (this was major).

i don't think that's necessarily a typical reaction, but i'm sure i'm not alone (actually i had a pdoc mention once that people who react that way to WB are usually bipolar rather than depressed, but he also said a lot of other things that were beyond stupid, so... yeah that may not be really helpful). ;)

give it a try. i'm glad i did.

Link to comment
Share on other sites

Well, you have two options.

You try it or you don't. While it's true that Wellbutrin can aggravate anxiety and be activating, it's also true that it doesn't happen for everyone and it can be very effective for depression.

The choice is yours. You can try it and stop it if it starts aggravating your anxiety.

But if you don't use it, you need to call your doctor and tell them that you aren't going to try it.

Communication is important and you need to be honest with them. Don't say you are going to take something and then not take it.

LunaRufina,

I imagine you meant to be helpful, but save the lectures. I was looking for other people's experiences not directions on how to deal with my doc. Responses like this only make me think that it is a mistake for me to visit this site.

Rachel

Link to comment
Share on other sites

fwiw, i expected (and was warned) that my anxiety would go through the roof and i'd never sleep.

it cut my anxiety level in half within a few months. i still slept the same as always (sometimes fine, sometimes not), but - i wanted to GET UP when the alarm went off no matter how well i slept or didn't (this was major).

i don't think that's necessarily a typical reaction, but i'm sure i'm not alone (actually i had a pdoc mention once that people who react that way to WB are usually bipolar rather than depressed, but he also said a lot of other things that were beyond stupid, so... yeah that may not be really helpful). ;)

give it a try. i'm glad i did.

Thanks for the repsonse and the honesty. Your response and several others make me think that I do NOT want to try it, but that helps too. Best of luck, R.

Link to comment
Share on other sites

it's true that Wellbutrin can aggravate anxiety and be activating, it's also true that it doesn't happen for everyone and it can be very effective for depression.
For the first 3 or so weeks when I started it, I had a lot of edgy discomfort. It went away and it's kicking ass on my depression. I take in combination with a few other crazymeds, specifically lexapro (how long were you on Lexapro?)

It's always a matter of whether the side effects are worth the benefit. Most of the time the side effects wear off. A lot of people just don't give meds enough time to a) work, and b) let their bodies acclimate so the side effects aren't so bad if noticable at all. For many of us, this takes months, not weeks.

Thanks for your prompt response. It was very helpful. I applaud you for getting thru 3 weeks of edgy discomfort but I know I can't. Although most of the responses I received advised trying WB, the other info in them made me think its not worth the risk. (BTW, I took lexapro for 2 years, ranging from 20 mg to 30 mg so its not a case of not giving it enough time or a high enough dose - it just doesn't work for me - but I understand the question - my doc thinks the meds I've tried haven't been at high enough doses or for long enough - not that they don't help me.) Take care, R.

Link to comment
Share on other sites

LunaRufina,

I imagine you meant to be helpful, but save the lectures. I was looking for other people's experiences not directions on how to deal with my doc. Responses like this only make me think that it is a mistake for me to visit this site.

Rachel

If you take offense to those kind of responses, maybe it is. That's one of the kind of responses you get here. You could have just as easily ignored it and moved on to the ones you felt were helpful instead of telling me to "save the lectures". It wasn't a lecture. It's how I respond.

Link to comment
Share on other sites

LunaRufina,

I imagine you meant to be helpful, but save the lectures. I was looking for other people's experiences not directions on how to deal with my doc. Responses like this only make me think that it is a mistake for me to visit this site.

Rachel

If you take offense to those kind of responses, maybe it is. That's one of the kind of responses you get here. You could have just as easily ignored it and moved on to the ones you felt were helpful instead of telling me to "save the lectures". It wasn't a lecture. It's how I respond.

I second that and was about to say the same. Whether you like or not that is the best possible advice you will receive for this situation. Let me refer you to my signature on another board: "A bit of advice that may save your life: Never decide to not even give a med a chance at helping you based on the negative experiences of others. You will never have the slightest amount of useful perspective on how helpful or worthless a med will be for you *until you try it*. Every med you try will have its own unique effects on you. Even if the med bombs for you, the perspective you gain from the experience will be invaluable if you take the time to learn from it."

My experience? Wellbutrin helped my depression and anxiety a lot and improved my libido but made my depression and anxiety worse at the same time in a strange way. My experience also shows me that everyone will react differently to wellbutrin (even within the same family as my sister AND brother had widely differing effects from wellbutrin than I had as well as lexapro, as well as effexor, as well as adderall) You will never understand how a med effects you until you try it. It is only out of compassion and concern that I and others encourage you to not screw yourself by not giving a med a chance that could save your life based on the negative experiences of others (which you are obviously going to see more of online because people who have been helped are not going to be as motivated to come in and post). You either need to be honest with your psych doc or put forward a consistent story and if you claim that you have tried the wellbutrin but it doesnt work you are essentially screwing yourself out of trying that med again in the future.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...